Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 38, NWS Honolulu, HI

December 30, 2014Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 30, 2014, 3:33 AM HST for Kalawao County, Hawaii. It took effect at Dec 30, 2014, 6:00 AM HST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2014, 3:33 AM HST (13:33 UTC)
In effect from
Dec 30, 2014, 6:00 AM HST
Expired
Dec 31, 2014, 3:16 AM HST
In force
21 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WWHW70 PHFO 301333
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST TUE DEC 30 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND
MAUNA LOA...

...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI...

.WINDS ACROSS THE HIGH SUMMITS ABOVE 9000 FT WILL STEADILY
INCREASE TODAY AS A MID TO UPPER LEVEL TROUGH MOVES OVERHEAD.
WINDS WILL DECREASE LATE TUESDAY NIGHT AND WEDNESDAY MORNING BUT
WILL LIKELY REMAIN ELEVATED ON THE BIG ISLAND SUMMITS FOR A COUPLE
OF DAYS...FOLLOWED BY ANOTHER ROUND OF POTENTIALLY VERY STRONG
WINDS BEGINNING THURSDAY NIGHT.

HIZ028-310245-
/O.UPG.PHFO.HW.A.0002.141230T1600Z-141231T1600Z/
/O.NEW.PHFO.HW.W.0016.141230T1600Z-141231T1600Z/
BIG ISLAND SUMMITS-
333 AM HST TUE DEC 30 2014

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...WEST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 90 MPH ABOVE
  9000 FEET.

* TIMING...INCREASING TODAY AND PEAKING IN THE EVENING. WINDS WILL
  DECREASE ON WEDNESDAY BUT WILL REMAIN ELEVATED THROUGH
  THURSDAY...FOLLOWED BY ANOTHER ROUND OF POTENTIALLY VERY STRONG
  WINDS BEGINNING THURSDAY NIGHT.

* IMPACTS...WINDS THIS STRONG WILL CREATE DANGEROUS DRIVING
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING ON THE SUMMITS MEANS THAT WINDS ARE EXPECTED
TO BE AT LEAST 56 MPH.

&&

$$

HIZ022-310245-
/O.UPG.PHFO.HW.A.0002.141230T1600Z-141231T1600Z/
/O.NEW.PHFO.WI.Y.0038.141230T1600Z-141231T1600Z/
HALEAKALA SUMMIT-
333 AM HST TUE DEC 30 2014

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST 30 TO 50 MPH WITH HIGHER GUSTS ABOVE 9000 FT.

* TIMING...INCREASING TODAY AND PEAKING IN THE LATE AFTERNOON AND
  EVENING.

* IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS DRIVING
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY ON THE SUMMITS MEANS THAT SUSTAINED WINDS OF 45
MPH OR MORE ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
WROE
2 follow-up statements
014 
WWHW70 PHFO 310133
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST TUE DEC 30 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND
MAUNA LOA...
...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI...

.STRONG WINDS ACROSS THE HIGH SUMMITS ABOVE 9000 FT WILL CONTINUE
THROUGH TUESDAY AS A MID TO UPPER LEVEL TROUGH MOVES OVERHEAD.
WINDS WILL DECREASE LATE TUESDAY NIGHT AND WEDNESDAY MORNING BUT
WILL LIKELY REMAIN ELEVATED ON THE BIG ISLAND SUMMITS FOR A COUPLE
OF DAYS...FOLLOWED BY ANOTHER ROUND OF POTENTIALLY VERY STRONG
WINDS BEGINNING THURSDAY NIGHT.

HIZ028-311500-
/O.CON.PHFO.HW.W.0016.000000T0000Z-141231T1600Z/
BIG ISLAND SUMMITS-
333 PM HST TUE DEC 30 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...WEST 45 TO 70 MPH WITH LOCALIZED GUSTS OVER 100 MPH
  ABOVE 9000 FEET.

* TIMING...PEAKING OVERNIGHT. WINDS WILL DECREASE LATE TUESDAY AND
  WEDNESDAY BUT WILL REMAIN ELEVATED THROUGH THURSDAY...FOLLOWED
  BY ANOTHER ROUND OF POTENTIALLY VERY STRONG WINDS BEGINNING
  THURSDAY NIGHT.

* IMPACTS...WINDS THIS STRONG WILL CREATE DANGEROUS DRIVING 
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING ON THE SUMMITS MEANS THAT WINDS ARE EXPECTED
TO BE AT LEAST 56 MPH.

&&

$$

HIZ022-311500-
/O.CON.PHFO.WI.Y.0038.000000T0000Z-141231T1600Z/
HALEAKALA SUMMIT-
333 PM HST TUE DEC 30 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...WEST 30 TO 50 MPH WITH HIGHER GUSTS ABOVE 9000 FT.

* TIMING...PEAKING THIS EVENING...AND DECREASING LATE TUESDAY.

* IMPACTS...WINDS THIS STRONG WILL CREATE HAZARDOUS DRIVING 
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY ON THE SUMMITS MEANS THAT SUSTAINED WINDS OF
45 MPH OR MORE ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
772 
WWHW70 PHFO 311316
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
316 AM HST WED DEC 31 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.VERY STRONG WINDS WILL CONTINUE ACROSS THE SUMMITS OF THE BIG
ISLAND TODAY.

HIZ022-311430-
/O.CAN.PHFO.WI.Y.0038.000000T0000Z-141231T1600Z/
HALEAKALA SUMMIT-
316 AM HST WED DEC 31 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE EASED TO BELOW ADVISORY LEVEL ON HALEAKALA SUMMIT.

$$

HIZ028-010230-
/O.EXT.PHFO.HW.W.0016.000000T0000Z-150101T0400Z/
BIG ISLAND SUMMITS-
316 AM HST WED DEC 31 2014

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...WEST 50 TO 75 MPH WITH LOCALIZED GUSTS OVER 90 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG WILL CREATE DANGEROUS DRIVING 
  CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING ON THE SUMMITS MEANS THAT WINDS ARE EXPECTED
TO BE AT LEAST 56 MPH.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 29, 8:30 PM HST, 7 hours 3 minutes earlier.

Area forecast discussion, Dec 29, 8:30 PM HST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST MON DEC 29 2014

.SYNOPSIS...
COOL AND DRY CONDITIONS WITH LIGHT AND VARIABLE WINDS ARE IN STORE
TONIGHT. A FRONT WILL MOVE DOWN THE ISLAND CHAIN TUESDAY AND TUESDAY
NIGHT...BRINGING BREEZY AND GUSTY WINDS AND MODEST RAINFALL. A BRIEF
PERIOD OF RATHER DRY NORTHERLY FLOW IS EXPECTED WEDNESDAY INTO NEW
YEARS DAY...FOLLOWED BY POSSIBLY ACTIVE WEATHER THURSDAY NIGHT INTO
SATURDAY.

&&

.DISCUSSION...
IT WILL BE COOL AND DRY TONIGHT. RIDGING ALOFT WILL BE BREAKING DOWN
QUICKLY BUT SHOULD MAINTAIN STABLE CONDITIONS WITH THE INVERSION
STAYING BELOW 5000 FT. AFTERNOON SOUNDINGS SHOWED THAT PRECIPITABLE
WATER HAD CREPT UP IN THE PAST 24 HOURS...BUT WITH VALUES OF AROUND
0.75 OF AN INCH EXPECTED TO HOLD THROUGH THE NIGHT. AS A RESULT...
VERY DRY WEATHER WILL CONTINUE OVERNIGHT WITH LITTLE TO NO RAINFALL.
UNDER THESE CONDITIONS WITH LIGHT WINDS...LOW TEMPERATURES SHOULD
DROP A FEW DEGREES FROM LAST NIGHT. WIDESPREAD LOWER 60/S WITH SOME
UPPER 50/S ARE EXPECTED NEAR SEA LEVEL...BUT WE SHOULD NOT REACH ANY
RECORDS. A QUICK UPDATE WILL BE SENT SHORTLY TO FINE TUNE THE TEMPS
TONIGHT.

A FAIRLY STRONG COLD FRONT WILL SWEEP DOWN THE ISLAND CHAIN TUESDAY
AND TUESDAY NIGHT...BRINGING BREEZY AND GUSTY WINDS. GENERALLY
MODEST RAINFALL WILL ACCOMPANY THE FRONT...THOUGH WE COULD SEE A
LINE OF FAST-MOVING AND BRIEFLY HEAVY SHOWERS EMBEDDED WITHIN THIS
FEATURE. THE STRONGEST PORTION OF THE MID TO UPPER LEVEL TROUGH
DRIVING THE FRONT WILL PASS JUST NORTH OF THE STATE...MINIMIZING
THE THUNDERSTORM THREAT...BUT DYNAMICS OF THIS SYSTEM SHOULD SUPPORT
GUSTY WINDS AHEAD OF AND BEHIND THE FRONT...MAKING WINDS THE MAIN
AREA OF CONCERN. PORTIONS OF THE ISLANDS PRONE TO DOWNSLOPING
SOUTHWESTERLY WINDS WILL EXPERIENCE SOME STRONG GUSTS AHEAD OF AND
ALONG THE FRONT. SOME POCKETS OF 40 MPH GUSTS ARE POSSIBLE...JUST
SHY OF THE WIND ADVISORY THRESHOLD. THE TIMING FOR FRONTAL PASSAGE
IS ROUGHLY KAUAI MID-DAY...OAHU LATE AFTERNOON...MAUI COUNTY IN THE
EVENING...THEN DOWN TO THE BIG ISLAND TUESDAY NIGHT. LOOK FOR FINE
TUNING BY MORNING.

A BRIEF PERIOD OF RATHER DRY...POST-FRONTAL NORTHERLY WINDS IS DUE
WEDNESDAY INTO NEW YEARS DAY. THE FRONT WILL WASH OUT EAST OF THE
BIG ISLAND ON WEDNESDAY AS A SURFACE LOW FORMS SEVERAL HUNDRED MILES
NORTH OF THE STATE. BIG ISLAND COULD SEE SOME LINGERING MOISTURE ON
WEDNESDAY WHILE THE REST OF THE STATE SEE LIMITED WINDWARD RAINFALL
DUE TO A DRY POST-FRONTAL AIRMASS MOVING IN. NORTHERLY WINDS WILL
GRADUALLY DECLINE NEW YEARS EVE AND DAY AS SURFACE RIDGING JUST
NORTH OF THE STATE BREAKS DOWN AHEAD OF THE NEXT WEATHER SYSTEM.
RATHER DRY CONDITIONS SHOULD HOLD.

ACTIVE WEATHER IS EXPECTED LATE THURSDAY NIGHT INTO SATURDAY. THE
UPPER TROUGH THAT MOVES IN TOMORROW WITH THE FRONT WILL FLATTEN OUT
AND WEAKEN ON WEDNESDAY BUT WILL LINGER OVERHEAD. A STRONG WESTERN
PACIFIC JET STREAM WILL DROP A STRONG SHORTWAVE ALOFT INTO THIS
TROUGH...TRIGGERING A ROUND OF ACTIVE WEATHER OVER THE STATE. THE
DETAILS REMAIN UNCLEAR...BUT IF THE GFS AND ECMWF VERIFY...STRONG
THUNDERSTORMS ARE POSSIBLE...MAINLY ON FRIDAY AND FRIDAY NIGHT.

AN EXTENDED PERIOD OF ELEVATED WINDS IS DUE FOR THE HIGH SUMMITS OF
THE BIG ISLAND AND POSSIBLY MAUI. THE MID-LEVEL TROUGH DRIVING
TUESDAY/S FRONT WILL LEAD TO A SHARP INCREASE IN SUMMIT WINDS
THROUGH THE DAY...LIKELY REACHING HIGH WIND WARNING LEVELS BY
AFTERNOON. THE VERY WINDY CONDITIONS WILL BACK OFF ON WEDNESDAY BUT
ARE EXPECTED TO REMAIN ABOVE THE WIND ADVISORY LEVEL. ANOTHER ROUND
OF VERY STRONG WINDS IS DUE AGAIN BY NEW YEARS DAY AS THE NEXT
SHORTWAVE ALOFT APPROACHES. A HIGH WIND WATCH IS IN PLACE. EXPECT IT
TO BE UPGRADED TO A WARNING FOR TUESDAY.

&&

.AVIATION...
VFR AND DRY CONDITIONS WILL PREVAIL ACROSS THE AREA OVERNIGHT.
ANY MVFR CEILINGS THAT DO FORM WILL BE LOCAL. NO AIRMETS EXPECTED.

FLYING CONDS SHOULD BE DETERIORATING AROUND KAUAI COUNTY AFT 16Z
WITH A FRONT EXPECTED TO REACH KAUAI AROUND 22 TO 00 UTC.

&&

.MARINE...
SURF HEIGHTS ALONG NORTH-FACING SHORES ARE EXPECTED TO REMAIN BELOW
ADVISORY LEVELS THROUGH TUESDAY. A LARGER NORTHWEST SWELL IS
EXPECTED TO BOOST SURF HEIGHTS TO NEAR ADVISORY LEVELS FROM TUESDAY
NIGHT THROUGH NEW YEARS DAY.

WIND SPEEDS AND COMBINED SEAS ARE EXPECTED TO REMAIN BELOW THE SMALL
CRAFT ADVISORY /SCA/ THRESHOLD THROUGH TONIGHT. HOWEVER...SCA WINDS
ARE EXPECTED ALONG AND BEHIND A FRONT THAT WILL MOVE DOWN THE ISLAND
CHAIN TUESDAY AND TUESDAY NIGHT. LOCALLY GENERATED WIND WAVES
COMBINED WITH A MODERATE NORTHWEST SWELL WILL PRODUCE ROUGH SEAS
AROUND THE 10 FOOT SCA THRESHOLD DURING THIS TIME. THEREFORE...AN
SCA WILL GO INTO EFFECT FOR MOST LOCAL WATERS STARTING 6 AM HST
TUESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY TUESDAY AND TUESDAY NIGHT FOR ALL WATERS EXCEPT
FOR MAALAEA BAY...LEEWARD BIG ISLAND WATERS AND WATERS SOUTHEAST OF
THE BIG ISLAND.

SMALL CRAFT ADVISORY TUESDAY THROUGH WEDNESDAY AFTERNOON FOR ALL
WINDWARD WATERS...KAUAI AND OAHU LEEWARD WATERS...KAUAI NORTHWEST
WATERS AND THE KAUAI CHANNEL.

HIGH WIND WATCH TUESDAY AND TUESDAY NIGHT FOR HALEAKALA...MAUNA LOA
AND MAUNA KEA SUMMIT AREAS.

&&

PUBLIC/MARINE...WROE
AVIATION...LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:19 PM HSTSmall Craft AdvisoryHFO51 hr
Dec 29, 3:35 PM HSTHigh Wind WatchHFOHawaii, Kalawao12 hr
Dec 30, 3:33 AM HSTHigh Wind WarningHFOHawaii6 days
Dec 30, 7:53 AM HSTGale WarningHFO10 hr
Dec 30, 7:53 AM HSTSmall Craft AdvisoryHFO34 hr
Dec 30, 11:13 AM HSTSpecial Marine WarningHFO62 min
Dec 30, 11:29 AM HSTWinter Weather AdvisoryHFOHawaii19 hr
Dec 30, 1:10 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 30, 1:54 PM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.